Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 2001, 7:37 PM CDT for Polk County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 8, 2001, 7:37 PM CDT (00:37 UTC)
- Expired
- Apr 8, 2001, 8:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Polk County, IA
The radar
The Des Moines radar (KDMX), 20 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090037 SVRDSM IAC153-090100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 737 PM CDT SUN APR 8 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POLK COUNTY IN CENTRAL IOWA * UNTIL 800 PM CDT * AT 733 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BONDURANT...OR ABOUT 14 MILES NORTHEAST OF DES MOINES...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL NORTHEASTERN POLK COUNTY AROUND 750 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR IOWA. LAT...LON 4186 9357 4159 9356 4161 9335 4186 9335 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:15 PM CDT, 22 minutes earlier.
Area forecast discussion, Apr 8, 7:15 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 615 PM CST SUN APR 8 2001 A QUICK MESOSCALE UPDATE. SHALLOW MOISTURE IS DELAYING DEEP CONVECTIVE DEVELOPMENT TO THIS POINT. CELLS ARE VERY PULSY SO FAR. GOOD MOISTURE CONVERGENCE ALONG THE NOW STATIONARY FRONT AS SEEN BY NEARLY STATIONARY FINE LINE ON 88D. AUGUSTINE/CARACENA METHOD WOULD POINT TO FAVORED MCS INITIATION IN NE KS INTO SW IA, WHICH WOULD MAKE SENSE GIVEN STRONGER MOISTURE FLUX IN THIS AREA. 18Z META HANDLING THIS WELL, AND AGREE WITH LATEST QPF DISC. TORNADO THREAT WOULD APPEAR VERY LOW GIVEN VERY HIGH LFC HEIGHTS AROUND 8KFT EARLY THIS EVENING BASED ON MODIFIED 18Z TOP SOUNDING. MORE LOW LEVEL MOISTURE WOULD INCREASE THIS THREAT LATER, BUT BELIEVE WE WILL BE IN A MORE MCS MODE BY THAT TIME. SO LARGE HAIL AND SOME DRY MICROBURSTS ARE THE MAIN THREATS. WILL CONTINUE TO MONITOR SITUATION. .DSM...NONE KULA
In the hours before
Special weather statement, Apr 8, 2:32 PM CDT, 5 hours 5 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT SUN APR 8 2001
A STRONG WARM FRONT HAS PUSHED INTO SOUTHERN IOWA AND IS EXPECTED TO
GO STATIONARY ALONG THE INTERSTATE 80 CORRIDOR THIS EVENING. A FEW
THUNDERSTORMS...DEVELOPING IN AN AREA OF MODERATE INSTABILITY AND
HIGH WIND SHEAR...MAY BECOME SEVERE THIS EVENING. RELATIVELY HIGH
LOW LEVEL MOISTURE...COMBINED WITH SLOW MOVING STORMS...WILL LIKELY
PRODUCE LOCALIZED HEAVY RAINFALL IN SOUTHERN PORTIONS OF THE STATE.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ037>039-047>050-057>061-070>073-081-082-092-090000-
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-CASS-DALLAS-GRUNDY-GUTHRIE-
HARDIN-JASPER-MADISON-MARSHALL-POLK-STORY-TAMA-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CRESTON...
DES MOINES...INDIANOLA...IOWA FALLS...MARSHALLTOWN...NEWTON...
WATERLOO/CEDAR FALLS
232 PM CDT SUN APR 8 2001
* EVENT TIMING... 8 PM THROUGH 3 AM
* THREAT CATEGORIES...
TORNADO......... NONE
DAMAGING WINDS.. LOW
LARGE HAIL...... LOW
FLASH FLOODING.. LOW
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ062-074-075-083>086-093>097-090000-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
RINGGOLD-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...GRINNELL...
KNOXVILLE...LAMONI...MOUNT AYR...OSKALOOSA...OTTUMWA
232 PM CDT SUN APR 8 2001
* EVENT TIMING... 8 PM THROUGH 3 AM
* THREAT CATEGORIES...
TORNADO......... LOW
DAMAGING WINDS.. LOW
LARGE HAIL...... MODERATE
FLASH FLOODING.. MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
* RAINFALL AMOUNTS MAY REACH 1 TO 3 INCHES BY EARLY MONDAY MORNING...
POSSIBLY FALLING IN LESS THAN 3 HOURS.
-------------------------------------------------------------------
THREAT KEY:
TORNADO......... ANY TORNADO OCCURRENCE
DAMAGING WINDS.. WINDS >= 58 MPH
LARGE HAIL...... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING.. FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS.
POSES THREAT TO LIFE OR PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA.
NONE...... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW....... 5-15% (2-15% FOR TORNADOES)
MODERATE.. 25-35%
HIGH...... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML.
MYERSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Apr 8, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 32 min |
| Apr 8, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| Apr 8, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 38 min |
| Apr 8, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Apr 8, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 8, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 39 min |
| Apr 8, 8:16 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Apr 8, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 29 min |
| Apr 8, 8:29 PM CDT | Tornado Warning | DMX | Polk | 31 min |
| Apr 8, 8:30 PM CDT | Tornado Warning | DMX | Adair | 20 min |
| Apr 8, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 41 min |
| Apr 8, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 39 min |
| Apr 8, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 41 min |
| Apr 8, 8:46 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:52 PM CDT | Tornado Warning | DMX | Dallas | 38 min |
| Apr 8, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 31 min |
| Apr 8, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Apr 8, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 41 min |
| Apr 8, 9:01 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 29 min |
| Apr 8, 9:25 PM CDT | Tornado Warning | DMX | Polk | 40 min |
| Apr 8, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 48 min |
| Apr 8, 9:29 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| Apr 8, 9:31 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 49 min |
| Apr 8, 9:34 PM CDT | Tornado Warning | DMX | Ringgold | 31 min |
| Apr 8, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 28 min |
| Apr 8, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Apr 8, 10:20 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Apr 8, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 38 min |
| Apr 8, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 24 min |
| Apr 8, 10:33 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 47 min |
| Apr 8, 10:36 PM CDT | Flash Flood Warning | DMX | Ringgold | 6 hr |
| Apr 8, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 29 min |
| Apr 8, 10:54 PM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Apr 8, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Apr 8, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 38 min |
| Apr 8, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Apr 8, 11:11 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| Apr 8, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Union | 38 min |
| Apr 8, 11:39 PM CDT | Tornado Warning | DMX | Wayne | 46 min |
| Apr 9, 12:09 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Taylor | 6 hr |
| Apr 9, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 39 min |
| Apr 9, 2:27 AM CDT | Flash Flood Warning | DMX | Wayne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.